Skip to main content

A Note on the Approximation of a Minimum-Weight Maximal Independent Set


We consider the polynomial approximation behavior of the problem of finding, in a graph with weighted vertices, a maximal independent set minimizing the sum of the weights. In the spirit of a work of Halldórson dealing with the unweighted case, we extend it and perform approximation hardness results by using a reduction from the minimum coloring problem. In particular, a consequence of our main result is that there does not exist any polynomial time algorithm approximating this problem within a ratio independent of the weights, unless P = NP. We bring also to the fore a very simple ratio ρ guaranteed by every algorithm while no polynomial time algorithm can guarantee the ratio (1 − ∈)ρ. The known hardness results for the unweighted case can be deduced. We finally discuss approximation results for both weighted and unweighted cases: we perform an approximation ratio that is valid for any algorithm for the former and propose an analysis of a greedy algorithm for the latter.

This is a preview of subscription content, access via your institution.


  1. M. Bellare, O. Goldreich, and M. Sudan, Free bits, PCPs and non-approximability: towards tight results, in Proc. of 36th Ann. IEEE Symp. on Foundations of Comput. Sci., IEEE Computer Society, pp. 422–431, 1995.

  2. C. Berge, Graphs and Hypergraphs, North Holland: Amsterdam, 1973.

    Google Scholar 

  3. V. Chvátal, A Greedy Heuristic for the Set Covering Problem, Mathematics of Operations Research, vol. 4, pp. 233–235, 1979.

    Google Scholar 

  4. P. Crescenzi and V. Kann, A Compendium of NP Optimization Problems, available in electronic form at, 1996.

  5. M. Demange and V.T. Paschos, Improved Approximations for Maximum Independent Set via Approximation Chain, Appl. Math. Lett., vol. 10, pp. 105–110, 1997.

    Google Scholar 

  6. U. Feige and J. Kilian, Zero Knowledge and the Chromatic Number, in Proc. 11th Annual IEEE Conf. Comp. Complexity, pp. 278–287, 1996.

  7. M.R. Garey and D.S. Johnson, Computers and Intractability: a Guide to the Theory of NP-Completeness, Freeman: San Francisco, 1979.

    Google Scholar 

  8. M.M. Halldórsson, A Still Better Performance Guarantee for Approximate Graph Coloring, Information Processing Letters, vol. 45, pp. 19–23, 1993.

    Google Scholar 

  9. M.M. Halldórsson, Approximating the Minimum Maximal Independence Number, Information Processing Letters, vol. 46, pp. 169–172, 1993.

    Google Scholar 

  10. M.M. Halldórsson, Approximation via Partitioning, Technical Report IS-RR-95–0003F, School of Information Science, Japan Advanced Institute of Science and Technology, Hokuriku, 1995.

    Google Scholar 

  11. M.M. Halldórsson and J. Radhakrishnan, Greed is Good: Approximation Independent Set in Sparse and Bounded Degree Graphs, in Proc. 26th Ann. ACM Symp. on Theory of Computing, pp. 439–448, 1994.

  12. J. Håstad, Clique is Hard to Approximate within n 1−ε, in Proc. 37th Annual IEEE Symp. Found. Comput. Sci., pp. 627–636, 1996.

  13. R.W. Irving, On Approximating the Minimum Independent Dominating Set, Information Processing Letters, vol. 37, pp. 197–200, 1991.

    Google Scholar 

  14. D. S. Johnson, Worst-case Behaviour of Graph Coloring Algorithms, in Proc. 5th Sountheastern Conf. on Combinatorics, Graph Theory and Computing, Utilitas Mathematica Publ.: Winnipeg, Ont., pp. 513–527, 1974.

    Google Scholar 

  15. C. Lund and M. Yannakakis, On the Hardness of Approximating Minimization Problems, Proc. STOC'93, pp. 286–293, 1993.

  16. H.U. Simon, On Approximate Solutions for Combinatorial Optimization Problems, SIAM J. Disc. Math., vol. 3, pp. 294–310, 1990.

    Google Scholar 

Download references

Author information

Authors and Affiliations


Rights and permissions

Reprints and Permissions

About this article

Cite this article

Demange, M. A Note on the Approximation of a Minimum-Weight Maximal Independent Set. Computational Optimization and Applications 14, 157–169 (1999).

Download citation

  • Issue Date:

  • DOI:

  • combinatorial problem
  • polynomial-time approximation algorithms
  • computational complexity
  • independent set